Low white blood cells

I was told yesterday to stop taking hydroxy and methotrexate as I have a low white blood cell count. What does this mean? Am I likely to be ill coming off those tablets completely both at once? I'm really worried I'm have a busy period at uni and had banked on getting my assignments done over Easter cause iv had so many painful flares lately. I'm really worried :0(

5 Replies

oldestnewest
  • Low white blood cell count is never good because it could mean that methotrexate is causing damage to your bone marrow (which in some cases could be irreversible). Also your risk of getting infections is very high. You will not get any withdrawal symptoms while coming of theses drugs (unlike with prednisolone) but there is a chance of your lupus flaring up. It is unlikely since you have low number of WBC at the moment but as your WBC increase you might start producing autoantibodies again. These things cannot be predicted.

    Anyway you need to listen to your doctor because low WBC count could have much graver consequences than not getting your assignments done.

  • Thank you for your response

  • Take what artmis has said, try now to pace yourself during this busy period and at all time really,as over doing it is not helping your Lupus,but learning to pace is the key for avoiding so many Lupus flares.

    Take care

    x

  • hi hun, im on both . ive been weening myself off of hydrox since xmas and i done it finally in feb , i felt very un easy about coming off in case of a flare but touch wood im kool just the regular symptons and aches and pains now, do u take a strong pain killer at all xx

  • Try not too worry too much about it, the reason you get the monitoring is to Keep You Safe!

    The treatment you were on reduces your immune system because the docs think you have an auto immune disease (where the body's immune system attacks healthy cells instead of germs and other "alien invaders".

    Low white cells are because the white cells get knocked out as the treatment does its thing. Means your treatment is working. But it can go too far, which is why they need to carefully monitor your white cells. Lowering your white cells too far could mean your immune system is too suppressed.

    At some point maybe you could go back on both or one of your drugs. Sometimes they will stop them just until your white cells have recovered.

    There are quite few alternative drugs, not just hydroxy and methotrexate. So if you feel unwell get in touch with the docs asap.

You may also like...